Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2018, 2:20 PM MDT for Baca County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 2:20 PM MDT (20:20 UTC)
- Expired
- Jun 9, 2018, 2:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 194 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 2223 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
641
WUUS55 KPUB 092020
SVRPUB
COC009-092045-
/O.NEW.KPUB.SV.W.0053.180609T2020Z-180609T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
220 PM MDT SAT JUN 9 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Baca County in southeastern Colorado...
* Until 245 PM MDT.
* At 219 PM MDT, a severe thunderstorm was located over Vilas, or 7
miles southeast of Springfield, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vilas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 10254 3739 10257 3745 10253 3751 10235
3727 10226 3727 10248
TIME...MOT...LOC 2019Z 258DEG 17KT 3736 10249
HAIL...1.00IN
WIND...60MPH
$$
Skelly2 follow-up statements
860
WWUS55 KPUB 092033
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
233 PM MDT SAT JUN 9 2018
COC009-092045-
/O.CON.KPUB.SV.W.0053.000000T0000Z-180609T2045Z/
Baca CO-
233 PM MDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL BACA COUNTY...
At 232 PM MDT, a severe thunderstorm was located over Vilas, or 7
miles east of Springfield, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vilas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 10252 3738 10254 3745 10253 3751 10235
3731 10227 3730 10246
TIME...MOT...LOC 2032Z 238DEG 9KT 3738 10249
HAIL...1.00IN
WIND...60MPH
$$
Skelly107
WWUS55 KPUB 092044
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
244 PM MDT SAT JUN 9 2018
COC009-092054-
/O.EXP.KPUB.SV.W.0053.000000T0000Z-180609T2045Z/
Baca CO-
244 PM MDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BACA COUNTY WILL
EXPIRE AT 245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3734 10252 3738 10254 3745 10253 3751 10235
3731 10227 3730 10246
TIME...MOT...LOC 2044Z 258DEG 17KT 3739 10244
$$
SkellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:49 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 9, 11:49 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1149 AM MDT Sat Jun 9 2018 .SHORT TERM...(Today and tonight) Issued at 439 AM MDT Sat Jun 9 2018 Upper ridge begins to shift slowly eastward through the plains today as deep trough moves onshore across the Pacific NW. Pattern still leaves srn CO in dry sw flow, with perhaps a slight increase in winds many areas as mid level flow creeps upward a few knots ahead of the trough. Given most locations in the San Luis Valleys saw at least 3 hrs of 25 kt plus gusts Friday afternoon, and with forecast soundings very similar or slightly windier today, will hoist a Red Flag Warning for the valley, with near critical conditions for 1-3 hrs also possible across Fremont county and the Central Mountains. Still appears enough moisture will linger along the NM border for an isolated tsra from Trinidad eastward this afternoon, though storms may produce more wind than rain as deeper moisture and instability stay further south. Similar to yesterday, we could get a some brief/weak convection over the mountains this afternoon with deep mixing/tall inverted-V soundings, but chances/coverage look too low to include tsra in the forecast. Max temps will end up within a couple degf of Fri's numbers, with lower Ark Valley at or slightly above 100f once again. Overnight, any convection shifts quickly east, with generally clear skies over srn CO. With sw winds increasing and lee trough deepening, overnight RH recovery will be fairly poor along and west of I-25, and most higher terrain will only see values increase to around 30-40 percent by early Sun morning. .LONG TERM...(Sunday through Friday) Issued at 439 AM MDT Sat Jun 9 2018 Sunday...Models are in excellent agreement during this period. The upper level ridge that has been in place over the region breaks down as a progressive trough pushes through the Pacific Northwest into the northern US Rockies. At the surface, low pressure will deepen over northeast Colorado, increasing southwest winds over southern Colorado. Surface winds will be further amplified during the day by deep vertical mixing drawing down increasing mid-level southwest winds. These gusty winds will combine with RH values around 10% to create critical fire weather conditions across all of southern Colorado. Therefore, a Red Flag Warning is in effect from the late morning through early evening. Baca County is left out given unfavorable fuels. Considering the lack of moisture and any significant forcing, precip is not expected across the forecast area, save for a very isolated shower or thunderstorm over the mountains or Raton Mesa. High temperatures will again be near 100 across much of the plains and mid 80s in the high valleys. Monday...Models remain in excellent agreement during this period. The trough passing to our north and associated east-bound surface low will send a cold front down the eastern Colorado plains early Monday morning. The frontal passage will be dry, and winds will be from the north in its wake, turning east during the afternoon/evening. The front is only expected to reduce high temperatures by about 10 degrees across the plains to around 90. Highs will remain in the mid 80s across the high valleys. Surface RH will only recover slightly to near-critical levels across the plains behind the front, and will remain well below critical levels elsewhere. However, winds should stay below critical levels. Tuesday through Thursday...Models are in good agreement during this period. Another ridge builds over the southwest US, centered over New Mexico, leading to mainly westerly flow aloft over Colorado. Southerly/southeasterly low level flow will increase atmospheric moisture over Colorado, with TPW to over an inch by late Tuesday. Given the favorable moisture and weak disturbances in the westerly flow, isolated showers and thunderstorms are forecast to develop across the plains and mountains Tuesday night through Wednesday night. Precip coverage is expected to increase to scattered by Thursday as a more substantial disturbance advances through the mid- level flow. The GFS continues to produce slightly more QPF than the ECMWF on Tuesday and Wednesday, but the ECMWF has trended more toward the GFS since yesterday. Temperatures will slowly rise during this period back into the mid 90s across the plains. Sub-criteria winds and rising RH's should keep the fire threat down during this period. Friday...Model solutions begin to diverge during this period. Both the ECMWF and GFS begin to break down the ridge, bringing a trough into the western US. The GFS digs the trough pretty far south along the west coast, while the ECMWF keeps it further north and advances it quicker into the northern Rockies. The GEFS shows considerable uncertainty in 500 mb heights. So, although it appears likely a trough advances into the western US, uncertainty surrounding the details of it's progression yields low confidence in a solution. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1141 AM MDT Sat Jun 9 2018 VFR conditions will continue at KALS, KCOS, and KPUB through the TAF period. Southwesterly surface winds could gust to around 25 kts at times. Some areas of haziness or smoke aloft from nearby wildfires, but will not obstruct visibility at the surface. Winds will diminish after sunset. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ220>236. Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...STARK
Hazardous weather outlook, Jun 9, 11:51 AM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1151 AM MDT Sat Jun 9 2018 COZ058>089-093>099-101800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1151 AM MDT Sat Jun 9 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong winds, low humidities and dry fuels will produce critical fire weather conditions across the San Luis Valley today, with near critical conditions expected over the Central Mountains and portions of Fremont and El Paso counties. Burning or any other activities that could accidentally start a fire should be postponed. Isolated thunderstorms will be possible near the New Mexico border this afternoon and evening, with gusty winds around 55 mph and lightning the primary storm hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, strong winds, low humidities and dry fuels will lead to critical fire weather conditions across the majority of south central and southeastern Colorado. Burning or any other activities that could accidentally start a fire should be postponed. In addition, isolated to scattered thunderstorms will be possible across much of the forecast area from Tuesday into Friday. Gusty winds and lightning will be the primary meteorological threats, while stronger storms will be capable of producing hail. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight.
In the hours before
Special weather statement, Jun 9, 2:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT SAT JUN 9 2018
COZ099-092030-
Springfield Vicinity/Baca County CO-
204 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 230 PM
MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vilas.
LAT...LON 3730 10259 3739 10260 3746 10254 3750 10237
3726 10229 3726 10253
TIME...MOT...LOC 2003Z 256DEG 8KT 3735 10254
SkellyThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:35 AM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
| Jun 9, 4:35 AM MDT | Red Flag Warning | PUB | Alamosa, Bent, Chaffee, Conejos, Costilla, Crowley and 14 more | 41 hr |
| Jun 9, 2:04 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| Jun 9, 4:45 PM MDT | Special Weather Statement | PUB | 45 min | |
| Jun 9, 5:17 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.